It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....

Message Board

Re: Imitrex and rebound headaches

Re: Imitrex and rebound headaches

[ Back to Messages ]


Posted by natalie on December 14, 2000 at 15:58:24:

In Reply to: Re: Imitrex and rebound headaches posted by Jay - jay on October 20, 2000 at 21:15:43:

: : My neurologist has told me that if I take Imitrex more than 3 times a week, I will get rebound headaches
: : from it. Unfortunately, it's the only medicine so far that works for me with minimal side effects.
: : I'm having 4-6 headaches a week these days and want to use it for every headache. He seems to
: : think that I should treat only three of the headaches with Imitrex and go to bed with a narcotic painkiller
: : for the other 2-3 headaches. Unfortunately, I work full-time and have other obligations and don't want
: : to take to my bed for 2-3 days a week! Has anyone else been told this about Imitrex by their doctor?
: : I quit using Imitrex for a month at his direction, was on Medrol (a steroid) for one week with no headache,
: : but as soon as the Medrol was out of my system, the headaches returned to their same frequency.
: : The doctor now wants me to go on a daily dose of Topomax, an anti-convulsant, which according to
: : user reports has several unpleasant side-effects - sleep interference, weight gain, confusion,
: : difficulty talking and concentrating, numbness in hands and face, kidney stones. It seems
: : to me that taking Imitrex daily would be less harmful than this. Has anyone else experience a similar
: : dilema? Maggie

: Hellos Maggie;

: You may have misunderstood your Dr., your Dr. may not be up on rebound headaches - or maybe I am out to lunch, BUT, the specialists that i have seen all say that (with the expection of prophylcatic medications - medications used to pervent the headache from coming in the first place - you can get rebound headaches from taking ANY type of drug more than 3 times per week. I understood that this meant that if i took tylenol 3 on monday and tuesday, imitrex on wednesday and thursday, demerol on friday and saturday and took sunday off that i was just a suseptible to rebound as if i was taking imitrex every day.

: Maybe someone else there knows more about this?????

: Jay - jay

i'm 66 and have had migraines for almost 50 years. imitrex has been a godsend to me, BUT. 11 days ago, i began a migraine that would not quit and was taking far more imitrex than usual: up to 100 mg/ day some days. after 6 days, i found myself in the emergency room with additional stabbing head pains, (icepick headache) and my scalp so sore i could not run a comb through my hair. attempts to break the cycle with compazine/benedryl were unsuccessful, especially since i reacted violently to compazine. yesterday, day 10, i was given a shot of torodol which gave me only a half day of relief. more stabbing pain along with the usual sick grinding stuff during the night. so today is day 11 and i was anticipating another trip to the doc and another shot or iv. but my doctor consulted with another specialist and concluded that i have a rebound situation and have to tough it out with narcotic pain meds. conclusion: too much imitrex. so perhaps, yes, this CAN happen.

Follow Ups

All times are GMT -7. The time now is 12:42 AM.

Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2015 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!